Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Spaces without cohomological dimension preserving compactifications

Authors: Jerzy Dydak and John J. Walsh
Journal: Proc. Amer. Math. Soc. 113 (1991), 1155-1162
MSC: Primary 54F45; Secondary 54D35, 55M10
MathSciNet review: 1081695
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Examples are constructed that include: first, a separable metric space having cohomological dimension 4 such that every Hausdorff compactification has cohomological dimension at least 5; second, a locally compact metric space having cohomological dimension 4 whose Stone-Čech compactification has infinite cohomological dimension.

References [Enhancements On Off] (What's this?)

  • [AH] D. W. Anderson and L. Hodgkin, The $ K$-theory of Eilenberg-Mac Lane complexes, Topology 7 (1968), 317-329. MR 0231369 (37:6924)
  • [BM] V. M. Buchstaber and A. S. Mischenko, $ K$-theory on the category of infinite CW complexes, Izv. Akad. Nauk Mat Ser. 32 (1968), 560-604. MR 0253322 (40:6537)
  • [Dr$ _{1}$] A. N. Dranishnikov, On a problem of P. S. Alexandroff, Mat. Sb. (N.S.) 135 (1988), 551-557. (Russian) MR 942139 (90e:55004)
  • [Dr$ _{2}$] -, Cohomological dimension is not preserved by Stone-Čech compactification, C. R. Acad. Bulgare Sci. 41 (1988), 9-10. (Russian) MR 985881 (90e:55002)
  • [FFG] A. T. Fomenko, D. B. Fuchs, and V. L. Gutenmacher, Homotopic topology, Akadémia Kiadó, Budapest, 1986. MR 873943 (88f:55001)
  • [HW] W. Hurewicz and H. Wallman, Dimension theory, Princeton Univ. Press, Princeton, NJ, 1948. MR 0006493 (3:312b)
  • [Ku] W. I Kuzminov, Homological dimension theory, Russian Math. Surveys 23 (1968), 1-45. MR 0240813 (39:2158)
  • [Mi] J. W. Milnor, On axiomatic homology theory, Pacific J. Math. 12 (1962), 337-341. MR 0159327 (28:2544)
  • [Ru] L. R. Rubin, Characterizing cohomological dimension: the cohomological dimension of $ A \cup B$, preprint.
  • [We] J. West, Open problems in infinite dimensional topology, Open Problems in Topology, (J. van Mill and G. M. Reed, eds.), North-Holland, Amsterdam, pp. 523-597. MR 1078666

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54F45, 54D35, 55M10

Retrieve articles in all journals with MSC: 54F45, 54D35, 55M10

Additional Information

Keywords: Cohomological dimension, Eilenberg-Mac Lane complexes, compactifications, complex $ k$-theory
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society